When an individual becomes psychotic, typically an antipsychotic medication is used to ameliorate symptoms. However, there are many side effects associated with the use of antipsychotics, and often no clear method for coming off the medication once symptoms are under control. In addition, withdrawal from an antipsychotic medication, after taking it for several years, may often result in withdrawal symptoms that mimic the original psychotic illness, sometimes several months later.
Is it possible to withdraw from antipsychotic medications safely and successfully, without the recurrence of psychotic symptoms? I believe it is possible, though not easy. Knowing how to lessen the stress of tapering will improve your ability to experience a smooth, safe, and successful outcome.
Over the years, in the process of learning about medication withdrawal in general and antipsychotic withdrawal in particular, I have found that, in addition to supporting the body with proper nutritional support through diet and supplements, there are aspects of the withdrawal process that are valuable to know beforehand, for a smooth and safe withdrawal process. They are as follows:
- Carefully follow sleep patterns: Do not reduce antipsychotic medications until sleep has increased through nutritional and energy medicine support to at least 9 hours per day. Lowering antipsychotic medication when sleeping 8 hours or less would lead to insomnia--one of the early symptoms of stress during withdrawal. I have found that ultra CBD, a hemp oil extract, can be helpful to patients for supporting sleep and appetite, when needed.
- Use liquid antipsychotics if available: It is easier to taper down in small amounts when using liquid antipsychotics. Of course, this principle applies to antidepressants or anxiolytics as well. If liquid antipsychotics are not available, they can be specially compounded through certain compounding pharmacies, especially through pharmacies that also sell nutritional supplements.
- Antioxidant and anti-inflammatory support: typically I use a combination of whole food powders such as acai, goji, and maqui powder to lower oxidative stress. I also highly recommend an anti-inflammatory diet and restricting wheat, dairy, and white, refined sugar. Among the anti-inflammatory supplements I use are Restore (a supplement for the gastrointestinal system), probiotics, vitamin C, and omega-3 fatty acids.
- Strengthen the GABA neurotransmitter system: The GABA system provides the physical message of tranquility. By increasing the neurotransmitter that is central to creating calmness and peace, people are able to rely less on the effects of an antipsychotic. I often recommend GABA rice (about half a cup twice daily) or liposomal GABA. Zojirushi makes GABA rice cookers and can make GABA rice from organic, brown rice. Organic, germinated brown rice cooked in a regular rice cooker will also make GABA rice.
- A "step-down process of withdrawal":Although there are many factors that can make antipsychotic withdrawal difficult, different antipsychotic medications have different levels of difficulty during withdrawal, based on their psychopharmacology alone. Consider Zyprexa, it affects approximately 17 different subtypes of receptors, while Haldol affects two dopamine receptor subtypes. In between, we have Abilify, which affects 10 different receptor subtypes, while Seroquel affects seven different receptor subtypes. When these medications are lowered, the body has to adapt to the number of receptors that become unblocked. It follows that it is easier for the body to adapt to changes, when there are fewer changes to adapt to. When lowering an antipsychotic medication that affects many different neurotransmitter subtypes, such as Zyprexa, it may be helpful to use a "step-down process," tapering down the antipsychotic through the use of another antipsychotic that affects fewer receptor sites. For example, when tapering down on Zyprexa, gradually increase the dosage of Seroquel. Once the individual is only on Seroquel and has safely and completely weaned off of Zyprexa, then gradually taper the dosage of Seroquel while gradually increasing the use of liquid Haldol. Once the individual has transitioned to Haldol and has completely been weaned off Seroquel, then very gradually lower Haldol. All the while, the individual should be using supplements and energy medicine to facilitate the recovery process. Tapering off Haldol, the last step of the "step-down process" may be easier to achieve successfully than coming directly off of Zyprexa.
- Treatment of contributing causes: Infection, toxicity (heavy metals, pesticides, and herbicides), genetic mutations, and traumas all contribute to oxidative stress and inflammation, which affect mental health. Treatment of these underlying causes will be critical to a successful withdrawal.
- Minimize social stressors: Abrupt changes and demands, losses and traumas can undermine the ability to come off an antipsychotic medication. It is important to consider the social context and to support a calm, predictable, and yet, rewarding set of circumstances for optimal healing to occur. Psychotherapy is often a critical and central part of the healing process, by strengthening insight, forgiveness, presence, and healthy coping strategies.
- Guided Visualization/Meditation: I recommend to my patients the use of an audio track called "Minimizing Withdrawal Problems" to listen to once per week. It uses meditation and intention to support the body's ability to adapt to dosing changes. This track is available on my website to download from the digital products section.
- Collaboration with other integrative health practitioners: It is helpful to create a treatment team of integrative practitioners who can work together to help the patient heal. Each can bring to the process a special set of skills that can support the patient during this difficult process.
- Give it time: the journey is just as important as the end goal of being off a medication. It is often better to give oneself more time to heal, on a medication, than to force the process and experience physical discomfort from withdrawing too quickly. Medications are helpful in many ways and should not be viewed as an enemy in this process. Improvements in health will naturally result in a need to rebalance the dosage of medications to a lower amount.